Search SAFM

Diabetes Medication Downside

Q:   My 39-year-old female client with type II diabetes has a huge issue with low energy.   I know blood sugar fluctuations and her extra ~20 lbs have a lot to do with this!  We’re working on a low-glycemic diet, but I want to give her something to get a real energy boost.   Her only other major symptoms are feeling cold most of the time, and she often has some numbness in her hands and feet.   Her menstrual periods are normal with no significant PMS.  She sleeps well.  She’s taken Metformin daily for about 2 years.    Her only other medication is for blood pressure (beta blocker).  For supplements, she’s taking a good-quality multivitamin, daily fish oil, and vitamin D (important here in New England).

A:  Good for you for seeking some immediate relief to help keep your client motivated!  My best suggestion is 1000mcg daily of the methylcobalamin, sublingual, liquid form of vitamin B12 (taken on a full stomach, held under the tongue for 30 seconds and then swallow) and 50-100mg CoQ10 daily.  Unfortunately, Metformin can deplete the body of vitamin B12, a critical nutrient for energy, healthy red blood cells, and nerves.  Feeling chronically cold is often either anemia or a sluggish thyroid gland.  I recommend she get a full thyroid blood panel (e.g. TSH, free (not total) T4,  free (not total) T3, and thyroid antibody markers) and also a complete blood count to evaluate her red blood cells.  Vitamin B12 deficiency can cause macrocytic anemia – a situation where our red blood cells  are too large and cannot fit well into our smallest capillaries.  This can cause cold and numbness, in addition to sluggish energy.  Her blood pressure medication may also be keeping her energy low as beta blocker medications deplete CoQ10 in the body – another key nutrient needed for energy generation (and low B12 will exacerbate hypertension).   Keep in mind that Metformin generally can make diabetes worse over time, so your work to get her diet on track for long-term healing is important!

Ask a Question

Practitioner clarification questions are welcome! Please do not post personal case inquiries.